Danny Polaris, a Welsh queer performance artist and sex and health columnist living in Berlin, has been in medical care since late July suffering from the effects of taking an erection enhancing drug alongside other medications, the reaction to which could have ended his life. It is still unclear when he will be able to leave the hospital or if he will suffer possible permanent damage.
In order to warn others of a similar physical reaction, Danny described to GCN the series of events which lead to his hospital admittance.
A GoFundMe campaign has been set up to help him speed up his recovery and pay for future specialised treatment. You can donate here.
He had visited a popular Berlin club where he met a man who said he was a medical professional. Back in Danny’s, the man was keen to give him an erection enhancing drug in the form of an injection. Danny had already had viagra and wasn’t sure, but “I just thought, what could possibly go wrong – he’s a medical professional, he knows what he’s doing”.
Something did go wrong.
Alprostadil is a prescription medication which can be injected into the penis, it makes blood vessels expand, boosting blood flow throughout the body. When it was injected, there was an immediate reaction between the Alprostadil, Danny’s HIV medication and the viagra already taken which resulted in priapism – a very hard, constant erection. Danny had had priapism before and knew a range of methods to deal with it. None of them worked.
The next morning was Saturday July 27 – Christopher Street Day – a Pride celebration. Danny attended the parade, covering his erection in a pair of loose dungarees. The priapism was coming into its twelfth hour but Danny was in no pain. He spoke to a doctor who said it was fine to wait until Monday morning. Danny had some drinks and then headed home later.
He woke up Sunday morning at 5am in horrific pain. Unsure what to do, he contacted the man who had originally given him the drug and was advised to use ketamine. Things then got far worse.
By 3pm, Danny was screaming in pain, barely able to walk. His penis felt like it was bursting. He was rushed into an emergency room where doctors inserted needles into his member to withdraw blood in an attempt to make the erection go down. An even bigger needle, the size of a biro, was then stuck into its side. This process went on for 10 hours. Adrenaline was also injected to flush out the erection enhancing drug. None of it worked.
The next day resulted in a surgical procedure where things became much more painful. Danny described to GCN, “I thought I had already reached 10 on the pain scale. It got much worse.”
View this post on Instagram
So I've been off Instagram for a while, sorry if you missed me! But right now I'm in a bad way. I have a dangerous priapism that has lasted over a week (that's an erection that won't go down). I've had a bunch of painful surgical procedures and been at a 10 on the pain scale. Often crying from fear and pain. I may never have an erection again. It's complicated and the doctors don't really know what will happen. I'm being brave. But I need your help. My friend Lil set up a fundraiser for me to help cover costs: I'll need more operations in the future, my sick pay from work may not be much as I've only just started the job and I have lost hundreds of £€$ from missed gigs and writing jobs. I need Reiki and accupuncture to help speed my healing and all kinds of complex things. The penis is a very complicated organ. How did it happen, everyone asks. Short answer: bad reaction to new kind of viagra. Anyway, if you or your friends or sugar daddies are able to help me out with a donation, I would really really appreciate it. I dont ask for things unless I really need them and I am fighting this disaster as hard and as strong as I can. The link to the fundraiser is in my main profile bio Love and light and positive vibes to all of you around the world. Love from Danny xxx #priapism #berlin #queerberlin #fundraiser #pain #positivevibes #love #reiki
Danny described how a seven-inch curly plastic screw was agonisingly inserted into the flesh of his penis shaft, whereupon Danny was left to bleed for six hours. He lost so much blood that a transfusion was required.
With no satisfactory result, an operation was suggested which would have resulted in a 50 to 90% chance he would never have an erection again. Luckily, a top surgeon took a different approach – taking a vein from Danny’s upper thigh and connecting it to the base of his penis for the blood to come out that way. It started to work, but within a half-hour he was erect again.
At one point, Danny described how he almost lost hope – there was a possibility of amputation. On some days, the pain has been so extreme that it has caused him to black out, even with strong pain relief. The doctors told him his penis was so full of blood clots, they could have travelled to his brain or lungs, killing him. In great distress, he contacted his parents, advising them to get passports in case they needed to say goodbye.
Then finally, five days ago, there was an improvement. A slight turn for the better, but a turn all the same, one which offered hope.
View this post on Instagram
Good morning from #Berlin. My 11th or 12th day in hospital. I habe a painful priapism. That's an erection that won't go down. I've had agonizingly painful procedures, all of which I'm grateful for. ?? It's a very serious race against time to save my cock, and I need your help in the form of prayers, Reiki and donations. My GoFundMe page is on my profile page. If you can help, I appreciate it greatly! ??
Danny decided to share his story on social media to raise awareness of using unprescribed erection enhancing drugs. Six guys messaged him saying they had been through similar events, some requiring the insertion of needles, some needing multiple surgeries.
As Danny described, “People don’t realise how serious it can be – the interactions between viagra and other medications, especially HIV medications. These new medications are very powerful, they are meant for people who have no ability to have erections.”
While it wasn’t so in this particular case, Danny shared the example of the afterparty scene where people taking part in chemsex use erection enhancing drugs as they can’t get hard after taking other drugs.
Danny currently has a drain in his side to drain blood away, he’s also attached to a blood thinner machine, but he is determined to have a positive outlook. “It’s a taboo topic to talk about, but I don’t know when I can have a natural erection again, or have sex again. Keeping a positive mental attitude is very important, it’s put my life into perspective, we complain about broken phone screens or having to queue for the club, I’ve put myself through so much pain, but people are going through this every day. It’s made me realise strangely how lucky I am to be alive and how privileged I am to have this kind of healthcare.”
Danny faces an uncertain future in regards to medical treatment. He will need a number of future operations over the next six months and will also need physiotherapy due to being in bed for so long. To that end, friends have set up a fundraiser to assist with medical costs and to help him regain his life. If you would like to help, you can donate here.
© 2019 GCN (Gay Community News). All rights reserved.
GCN has been a vital, free-of-charge information service for Ireland’s LGBTQ+ community since 1988.
During this global COVID pandemic, we like many other organisations have been impacted greatly in the way we can do business and produce. This means a temporary pause to our print publication and live events and so now more than ever we need your help to continue providing this community resource digitally.
GCN is a registered charity with a not-for-profit business model and we need your support. If you value having an independent LGBTQ+ media in Ireland, you can help from as little as €1.99 per month. Support Ireland’s free, independent LGBTQ+ media.
comments. Please sign in to comment.